Statistics from Altmetric.com
Editor,—Fact or rare coincidence? I read with interest Stewart et al's report, of bilateral optic disc oedema associated with latanoprost in the September 1999 issue of theBJO.1
Despite the fact this association looks correct at first sight, the patient has not been rechallenged with the same drug, and therefore coincidence in producing this particular side effect cannot be fully ruled out.
I spent a year as a clinical fellow in glaucoma at Wills Eye Hospital (WEH) in Philadelphia, USA, in 1996–7. This particular year incidentally happened to be a crucial year for a number of newly developed glaucoma medications which had just started to gain popularity.
At WEH we often observed a number of peculiar adverse effects from these drugs, some of which were extremely rare and some of which were relatively common.
Our mentor at the time Dr George L Spaeth, an individual with immense experience in the field of glaucoma, cautioned us to neither attribute nor report any of those adverse effects unless we could reproduce similar effects after rechallenging the patient with the same medication.
A large number of new glaucoma medications are almost ready for practical use, enriching our armamentarium, within the next couple of years.
I suggest therefore we should all be more careful in attributing adverse effects and would urge that we become more rigorous in applying the “Spaeth rule” which is: Observe the side effect, stop the drug, and seek normality before subsequently rechallenging the patient with the same drug to see if the side effect is reproducible. This practice of course necessitates the patient's consent and it is only appropriate if the side effects are neither life nor sight threatening ones.
If for any reason, however, this is not possible, this fact should be stated as a true limitation or a weakness of our observation, since pure coincidence cannot be otherwise statistically excluded as the one and only culprit.
I M Aslanides is currently the scholar of “Alexander S Onassis” Foundation for the academic year 1999–2000.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.